Case of potentially dangerous antacid-induced acute hypercalcemia
Hypercalcemia is frequently encountered in both hospital wards and the primary care setting; 90% of cases can be attributed to primary hyperparathyroidism and malignancy. However, a minority are caused by medications, of which calcium supplements have been an increasingly common etiology.
Dr Emanuela Cimpeanu and colleagues at Department of Internal Medicine, Richmond University Medical Center, Staten Island, NY, USA have reported a case of hypercalcemia resulted after acute oral intake of a moderate amount of antacids and normalized after supplement withdrawal.The case has been published in SAGE Open Medical Case Reports.
According to the history a 61-year-old male with a past medical history of type 2 diabetes mellitus (T2DM), hypertension, and hyperlipidemia presented to the office for a regular follow-up. Vital signs were as follows: blood pressure 124/72 mm Hg, heart rate 78 bp, respiratory rate 12 bpm, and temperature 98.3 F.
The patient was asymptomatic. Family history included T2DM in both parents and cardiovascular disease in his mother, but no history of congenital diseases or malignancies. He denied smoking, alcohol abuse, or illicit drug intake. Home medications consisted of amlodipine, valsartan, atorvastatin, pioglitazone, metformin, insulin detemir, liraglutide, and dapagliflozin. Patient took no calcium, vitamin D supplementation, and no proton pump inhibitors (PPIs) or histamine H2-receptor antagonists. No known allergies to medications were reported. Patient stated he had been properly hydrating himself. He denied palpitations, fatigue, abdominal pain, polyuria, impaired concentration, constipation, dysuria, flank pain or a history of nephrolithiasis, weight loss, night sweats, dyspnea, cough, and rash. He also denied smoking, drinking alcohol, or using recreational drugs. Physical examination was unremarkable, and vital signs were within normal levels.
There was no evidence of dehydration. Patient underwent laboratory testing the day prior to being seen. Results were significant for calcium 11.1 mg/dL, albumin 4.7 g/dL, blood urea nitrogen (BUN) 21 mg/dL, creatinine 0.91 mg/dL, chloride 101 mmol/L, and fasting glucose 139 mg/dL.
Following a discussion with the patient it was revealed that the night before the blood draw, he had experienced epigastric burning and subsequently took 6 chewable tablets of the over-the-counter (OTC) antacid Tums (calcium carbonate 500mg). Although the patient stated he did not take the product regularly, he was asked to avoid it or any other OTC antacid medication until told otherwise. The patient was also advised to increase oral hydration.
Given the mild elevation in calcium and the lack of palpitations or tachycardia, an electrocardiography was not ordered. Five days later, he went for repeat blood work. By this time, calcium normalized to 9.3 mg/dL, thus ruling out hyperparathyroidism. Ionized calcium and parathyroid hormone intact were 4.8 mg/dL and 54 pg/mL, respectively. Urine protein electrophoresis and serum protein electrophoresis did not detect any monoclonal proteins. Of note, patient never had an event of hypercalcemia, either before or after this episode.
While 90% of cases of hypercalcemia can be attributed to primary hyperparathyroidism and malignancy, calcium supplements have been an increasingly common etiology. Dyspepsia and gastroesophageal reflux disease (GERD) are estimated to be encountered in approximately 21% and 13% of the world population, respectively.
While over-the-counter medications are believed to be safe and hypercalcemia only usually occurs after ingestion of more than 4 g of calcium per day, previous studies have argued that some patients might be more prone to this occurrence, even when ingesting dosages below the daily limit recommended by the manufacturer.
Hypercalcemia has been proven to decrease glomerular filtration and increase sodium excretion in the urine, thus leading to decreased intravascular volume and alkalosis. The milk–alkali syndrome, consisting of hypercalcemia, metabolic alkalosis, and renal impairment, has now become the third most common cause of in-hospital hypercalcemia, after primary hyperparathyroidism and malignant neoplasms, and it is estimated to be encountered in 9% to 12% of hypercalcemic patients. Among patients with severely elevated calcium (>14 mg/dL), milk–alkali syndrome is in fact more frequently responsible than malignancies and can lead to long-lasting renal impairment. Symptoms of milk–alkali syndrome can develop anywhere from as little as several days to months after initiation of therapy.
It is advisable that a high index of suspicion is kept in any patient who presents with asymptomatic hypercalcemia and perform thorough reconciliation of all medications, including those available over-the-counter. Although antacids are considered safe, hypercalcemia can occur. Physicians should educate patients on the risks associated with antacid ingestion.
For more details click on the link: https://doi.org/10.1177/2050313X20921335